- Open Access
Volume inequalities for -Minkowski combination of convex bodies
© Liu and Leng; licensee Springer 2013
- Received: 29 November 2012
- Accepted: 8 March 2013
- Published: 27 March 2013
Recently Böröczky, Lutwak, Yang and Zhang proved the -Brunn-Minkowski inequality for two origin-symmetric convex bodies in the plane. This paper extends their results to m () origin-symmetric convex bodies in the plane. Moreover, relying on the recent results of Schuster and Weberndorfer, volume inequalities for -Minkowski combination of origin-symmetric convex bodies in and its dual form are established in this paper.
- -Minkowski combination
- -Brunn-Minkowski inequality
- cone-volume probability measure
- normalized -mixed volume
- Wulff shape
The setting for this article is an Euclidean space , . A convex body is a compact convex subset of with a non-empty interior. For a compact convex set and , the support function is defined by , where denotes the standard inner product of x and y in . The polar body of a convex body K is given by . The Minkowski addition of two convex bodies K and L is defined as , and the scalar multiplication λK of K, where , is defined as .
with equality if and only if are equal.
Recently, Böröczky et al.  defined the -Minkowski combination of convex bodies and proved the -Brunn-Minkowski inequality, which is stronger than (1.1), for two origin-symmetric convex bodies in the plane.
Theorem 1.1 
When , equality in the inequality holds if and only if K and L are dilates or K and L are parallelograms with parallel sides.
Our first main result of this paper is to extend Theorem 1.1 to m () origin-symmetric convex bodies in the plane.
However, the -Brunn-Minkowski inequality in is still an open problem, even for origin-symmetric convex bodies.
Now, with our second main result we focus on the volume estimate for -Minkowski combination of origin-symmetric convex bodies in .
In , Schuster and Weberndorfer established two powerful volume inequalities of the Wulff shape determined by an f-centered isotropic measure ν (see Section 2 for details). Using their results, we establish the following two inequalities.
Furthermore, inequalities of mixed volume and normalized -mixed volume (given in this paper) for -Minkowski combination of not necessarily origin-symmetric convex bodies in are established in the following theorems.
where and are the surface area measure and the cone-volume measure of K, respectively (see Section 2 for the definitions).
where is the cone-volume probability measure of K (also see Section 2 for the definition).
Combining the famous variant (proved in ) of Aleksandrov’s lemma and the representation of (1.4), we obtain a limit form of in the following theorem.
The paper is organized as follows. In Section 2 some of the basic notations and preliminaries are provided. Section 3 contains the proofs of the main theorems. Some properties of normalized -mixed volume and Wulff shape are discussed in Section 4.
The group of nonsingular linear transformations is denoted by ; its members are, in particular, bijections of onto itself. The group of special linear transformations of is denoted by . These are the members of whose determinant is one.
For , let , and denote the transpose, inverse and inverse of the transpose of ϕ, respectively.
Recall that for a Borel set , the surface area measure of a convex body K in is the -dimensional Hausdorff measure of the set of all boundary points of K at which there exists a normal vector of K belonging to ω.
where is the mixed area measure of ().
where the notation signifies that K appears times and B appears i times.
where denotes the -dimensional Hausdorff measure.
Throughout, all Borel measures are understood to be non-negative and finite. We write suppν for the support of a measure ν.
where denotes the centroid of .
The following lemma will be used in the proof of Theorem 1.2.
also contains the origin in its interior.
for all .
Hence, by (1.2), we have , which yields the lemma directly. □
Proof of Theorem 1.2 We will prove Theorem 1.2 by induction on m.
Obviously, it is true by Theorem 1.1 when .
We now consider the situation on m. In fact, since () are origin-symmetric convex bodies in the plane, then by (3.1) we have is also an origin-symmetric convex body in the plane.
Note that Theorem 1.2 also holds when and , respectively.
Thus Theorem 1.2 holds for all satisfying . □
In , Schuster and Weberndorfer established a sharp bound for the volume of the Wulff shape determined by an f-centered isotropic measure ν as follows.
Lemma 3.2 
with equality if and only if is a regular simplex inscribed in and f is constant on suppν.
A natural dual to Lemma 3.2 is also given in , which provided a sharp lower bound for the volume of the polar of the Wulff shape .
Lemma 3.3 
with equality if and only if is a regular simplex inscribed in and f is constant on suppν.
Proof of Theorem 1.4 Let and for all in Lemma 3.3. Similarly, from the proof of Theorem 1.3, we know that f is a positive continuous function on and ν is an isotropic f-centered measure.
Letting in Theorem 1.5 gives the following inequality of mixed volumes.
Letting in Theorem 1.5 gives the following inequality of quermassintegrals.
In view of (2.4), we also obtain the following inequality of mean widths.
The following variant of Aleksandrov’s lemma (see [, p.103]) will be needed in proving Theorem 1.7.
Lemma 3.7 
Observe that is the support function of K, hence .
Firstly, we prove that -Minkowski combination and normalized -mixed volume are invariant under simultaneous unimodular centro-affine transformations.
The following proposition shows the property of weak convergence of the cone-volume probability measure.
Proposition 4.3 If is a sequence of convex bodies in that contain the origin in their interiors, and , where is a convex body that also contains the origin in its interior, then weakly.
The continuity of the normalized -mixed volume is contained in the following proposition.
Proposition 4.4 Suppose that and are two sequences of convex bodies in that contain the origin in their interiors, and , , where K and L are convex bodies that also contain the origin in its interior, then .
Next, we show some properties of the Wulff shape in the following propositions.
Proposition 4.5 
Suppose that ν is a Borel measure on and that , f are positive continuous functions on . If uniformly on , then .
Proposition 4.6 Suppose that ν is a Borel measure on and that f, g are positive continuous functions on , then .
Then . Therefore, .
Fix , then . By the arbitrariness of , we have for all . Hence . Therefore, . □
Proposition 4.7 Suppose that ν is a Borel measure on and that f, g are positive continuous functions on , then .
Proof Assume that . Fix , then or , thus . By the arbitrariness of , we have for all . Hence . □
Proposition 4.8 Suppose that ν is a Borel measure on and that f, g are positive continuous functions on , then for real number we have .
Hence for all . Therefore, by (2.5), we have . □
Proposition 4.9 Suppose that ν is a Borel measure on and that f, g are positive continuous functions on , then .
Proof Let . Assume , where and , then by (2.5) we have and for all . Thus for all . That is, for all . Therefore, . □
The authors express their deep gratitude to the referees for their many valuable suggestions and comments. The research of QIXIA LIU and GANGSONG LENG was supported by National Natural Science Foundation of China (10971128), and Shanghai Leading Academic Discipline Project (S30104).
- Firey WJ: p -means of convex bodies. Math. Scand. 1962, 10: 17–24.MathSciNetGoogle Scholar
- Böröczky KJ, Lutwak E, Yang D, Zhang G: The log-Brunn-Minkowski inequality. Adv. Math. 2012, 231: 1974–1997. 10.1016/j.aim.2012.07.015MathSciNetView ArticleGoogle Scholar
- Schuster FE, Weberndorfer M: Volume inequalities for asymmetric Wulff shapes. J. Differ. Geom. 2012, 92: 263–284.MathSciNetGoogle Scholar
- Haberl C, Lutwak E, Yang D, Zhang G: The even Orlicz Minkowski problem. Adv. Math. 2010, 224: 2485–2510. 10.1016/j.aim.2010.02.006MathSciNetView ArticleGoogle Scholar
- Gardner RJ Encyclopedia Math. Appl. 58. In Geometric Tomography. 2nd edition. Cambridge University Press, Cambridge; 2006.View ArticleGoogle Scholar
- Gruber PM Grundlehren der Mathematischen Wissenschaften 336. In Convex and Discrete Geometry. Springer, Berlin; 2007.Google Scholar
- Leichtweiss K: Affine Geometry of Convex Bodies. Barth, Heidelberg; 1998.Google Scholar
- Schneider R Encyclopedia of Mathematics and Its Applications 44. In Convex Bodies: The Brunn-Minkowski Theory. Cambridge University Press, Cambridge; 1993.View ArticleGoogle Scholar
- Thompson AC Encyclopedia of Mathematics and Its Applications 63. In Minkowski Geometry. Cambridge University Press, Cambridge; 1996.View ArticleGoogle Scholar
- Burago YD, Zalgaller VA: Geometric Inequalities. Springer, Berlin; 1988.View ArticleGoogle Scholar
- Böröczky KJ, Lutwak E, Yang D, Zhang G: The logarithmic Minkowski problem. J. Am. Math. Soc. 2013, 26: 831–852.View ArticleGoogle Scholar
- Gardner RJ: The Brunn-Minkowski inequality. Bull. Am. Math. Soc. 2002, 39: 355–405. 10.1090/S0273-0979-02-00941-2View ArticleGoogle Scholar
- Gardner, RJ, Hug, D, Weil, W: Operations between sets in geometry. J. Eur. Math. Soc. arXiv preprint arXiv:1205.4327v2 (2012)Google Scholar
- Kalton NJ, Koldobsky A, Yaskin V, Yaskina M:The geometry of . Can. J. Math. 2007, 59: 1029–1049. 10.4153/CJM-2007-044-0MathSciNetView ArticleGoogle Scholar
- Lutwak E: Intersection bodies and dual mixed volumes. Adv. Math. 1988, 71: 232–261. 10.1016/0001-8708(88)90077-1MathSciNetView ArticleGoogle Scholar
- Lutwak E: The Brunn-Minkowski-Firey theory. I. Mixed volumes and the Minkowski problem. J. Differ. Geom. 1993, 38: 131–150.MathSciNetGoogle Scholar
- Lutwak E: The Brunn-Minkowski-Firey theory. II. Affine and geominimal surface areas. Adv. Math. 1996, 118: 244–294. 10.1006/aima.1996.0022MathSciNetView ArticleGoogle Scholar
- Lutwak E, Yang D, Zhang G:Volume inequalities for subspaces of . J. Differ. Geom. 2004, 68: 159–184.MathSciNetGoogle Scholar
- Lutwak E, Yang D, Zhang G: Volume inequalities for isotropic measures. Am. J. Math. 2007, 129: 1711–1723. 10.1353/ajm.2007.0038MathSciNetView ArticleGoogle Scholar
- Lutwak E, Yang D, Zhang G: A new ellipsoid associated with convex bodies. Duke Math. J. 2000, 104: 375–390. 10.1215/S0012-7094-00-10432-2MathSciNetView ArticleGoogle Scholar
- Lutwak E, Yang D, Zhang G:John ellipsoids. Proc. Lond. Math. Soc. 2005, 90: 497–520. 10.1112/S0024611504014996MathSciNetView ArticleGoogle Scholar
- Lutwak E, Yang D, Zhang G: A volume inequality for polar bodies. J. Differ. Geom. 2010, 84: 163–178.MathSciNetGoogle Scholar
- Li AJ, Leng G: Mean width inequalities for isotropic measures. Math. Z. 2012, 270: 1089–1110. 10.1007/s00209-011-0843-5MathSciNetView ArticleGoogle Scholar
- Stancu A:The discrete planar -Minkowski problem. Adv. Math. 2002, 167: 160–174. 10.1006/aima.2001.2040MathSciNetView ArticleGoogle Scholar
- Stancu A:On the number of solutions to the discrete two-dimensional -Minkowski problem. Adv. Math. 2003, 180: 290–323. 10.1016/S0001-8708(03)00005-7MathSciNetView ArticleGoogle Scholar
- Bonnesen T, Fenchel W: Theory of Convex Bodies. BCS Associates, Moscow; 1987. German original: Springer, Berlin (1934)Google Scholar
- Hardy GH, Littlewood JE, Pólya G: Inequalities. Cambridge University Press, Cambridge; 1934.Google Scholar
- Alexandrov AD Classics of Soviet Mathematics 4. In Slected Works. Part I. Gordon & Breach, Amsterdam; 1996. Selected scientific papers, translated from the Russian by PSV Naidu. Edited and with a preface by YG Reshetnyak and SS KutateladzeGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.